Indiana, 2012Dense Smoke in Indiana, August 18, 2012
August 18, 2012 · NWS LOT · 1 event in 1 county or zone
Dense smoke from a farm that was burning hay reduced visibility to less than 30 feet over portions of Interstate 65 near mile marker 227 leading to three separate collisions involving 20 cars between 6:00 AM CST and 6:18 AM CST. Four injuries and one fatality were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense smoke from a farm that was burning hay reduced visibility to less than 30 feet over portions of Interstate 65 near mile marker 227 leading to three separate collisions involving 20 cars between 6:00 AM CST and 6:18 AM CST. Four injuries and one fatality were reported. The first collision occurred on the northbound side when two semi-trailers wrecked causing a chain reaction involving a total of 12 vehicles. One passenger was killed and one was airlifted in serious condition. Less than half a mile away in the southbound lanes, six vehicles were involved in an accident. A third accident occurred in the southbound lanes involving two cars. Three people were injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 18, 3:02 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 18, 3:02 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
402 AM CDT SAT AUG 18 2012
.DISCUSSION...
311 AM CDT
UNSEASONABLY COOL WEATHER EXPECTED FOR THE NEXT FEW DAYS.
WITH AN UPPER LOW PARKED OVER THE JAMES BAY REGION OF CANADA...AN
EXTENDED PERIOD OF UPPER LEVEL TROUGHING...WITH THE TROUGH AXIS
THROUGH THE CENTRAL GREAT LAKES REGION WILL KEEP THE LOCAL AREA
UNDER NWLY FLOW ALOFT. THIS WILL KEEP A STEADY FLOW OF COOL ARE
OVER THE REGION THROUGH THE MIDDLE OF NEXT WEEK. AT THE
SURFACE...WEAK HIGH PRESSURE IN PLACE WILL KEEP THE AREA DRY AND
WITH MOSTLY CLEAR SKIES THROUGH THE DAY TODAY AND FOR MUCH OF
TOMORROW. HOWEVER...A SERIES OF IMPULSES ROTATING AROUND THE
WESTERN PERIPHERY OF THE UPPER LOW WILL WILL HELP FOCUS A WEAK COLD
FRONT TO DROP SLOWLY SWD OUT OF CANADA. EXPECT THAT THE FRONT WILL
PUSH INTO THE NRN END OF LAKE MICHIGAN AND NRN WISCONSIN BY LATE
TODAY AND STEADILY SAG SWD...REACHING THE IL/WI BORDER AREA BY EARLY
SUNDAY MORNING. AN AREA OF SHOWERS SHOULD ACCOMPANY THE FRONT...BUT
GIVEN LIMITED MOISTURE IN PLACE...PCPN AMOUNTS SHOULD BE LIGHT.
THERE WILL BE A CHANCE FOR THUNDERSTORMS WITH THE SYSTEM...BUT
MAINLY OVER OR NEAR LAKE MICHIGAN...WHERE THE RELATIVELY WARM LAKE
WATER WILL ENHANCE LOW LEVEL INSTABILITY. THE BEST CHANCES FOR PCPN
OVER NRN IL/NWRN IN WILL BE FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING AS THE WEAK FRONT PUSHES SWD THROUGH THE CWA. PCPN CHANCES
ARE EXPECTED TO COME TO AN END THROUGH THE NIGHT SUNDAY NIGHT AS THE
FRONT PUSHES INTO THE OHIO VALLEY AND HIGH PRESSURE BUILDS ACROSS
THE UPPER MISSISSIPPI VALLEY AND INTO THE MIDWEST. TEMPERATURES
WILL VARY LITTLE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WITH
HIGHS ONLY IN THE 70S. OVERNIGHT LOWS WILL BE BELOW NORMAL AS
WELL. THE COOLEST MORNING WILL BE THIS MORNING AS CLEAR SKIES AND
CALM WINDS ALLOW FOR TEMPERATURES TO DROP INTO THE UPPER 40S TO
LOWER 50S AWAY FROM THE CHICAGO METRO AREA AND IMMEDIATE LAKEFRONT.
INCREASING CLOUD COVER AND WIND SPEEDS OVER THE NEXT FEW DAYS WILL
KEEP OVERNIGHT LOWS A BIT HIGHER...BUT THEY SHOULD STILL BE IN THE
MIDDLE TO UPPER 50S...AGAIN AWAY FROM THE URBAN HEAT ISLAND OF THE
CHICAGO METRO AREA.
MY MIDWEEK...A WARMING TREND WILL BEGIN AS THE UPPER LEVEL PATTERN
FINALLY SHOWS SOME EWD PROGRESSION...WITH THE UPPER LOW OVER JAMES
BAY KICKING OUT TO THE EAST...AND UPPER RIDGING BUILDING OUT OF THE
ROCKIES AND ACROSS THE CENTRAL PLAINS. TEMPERATURES ARE EXPECTED TO
BE BACK INTO THE LOWER TO MIDDLE 80S BY WEDNESDAY...WITH SOME UPPER
80S POKING INTO THE SWRN PORTIONS OF THE CWA BY FRIDAY. THE LONGER
RANGE MODELS ARE INDICATING THAT THERE WILL BE LITTLE OPPORTUNITY
FOR ANY PCPN UNTIL LATE NEXT WEEK...WHEN A STRONG SHORTWAVE OVERTOPS
THE UPPER RIDGE OVER THE WRN CONUS AND DROPS OUT OF THE NORTHERN
PLAINS AND TRACKS THROUGH THE MIDDLE MISSISSIPPI VALLEY.
KREIN
&&
.CLIMATE...
325 AM CDT
HERE ARE THE RECORD LOWS FOR THIS WEEKEND...
SATURDAY SUNDAY
CHICAGO 49 (1963) 51 (1992)
ROCKFORD 45 (1963) 44 (1915)
IZZI
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 09Z...
* NO REAL CONCERNS IN THE NEAR TERM OR FOR THE REMAINDER OF THE
FORECAST PERIOD.
* LIGHT AND VARIABLE WINDS FOR MOST OF THE DAY...BEFORE MORE
ORGANIZED LIGHT EAST SOUTHEAST WINDS IN THE AFTERNOON.
RODRIGUEZ
//DISCUSSION...UPDATED 06Z...
WITH HIGH PRESSURE BUILDING EAST ACROSS THE REGION...QUIET
CONDITIONS ONGOING ACROSS THE TERMINALS THIS MORNING. EXPECT THESE
QUIET CONDITIONS TO PERSIST FOR MOST OF THE DAY...WITH AN INCREASE
IN MID AND HIGH LEVEL CLOUD COVER EXPECTED LATE IN THE FORECAST
PERIOD. PATCHY FOG MAY DEVELOP EARLY THIS MORNING...MAINLY
AFFECTING THE RFD/DPA TERMINALS. ALTHOUGH...ANY FOG THAT DOES
DEVELOP SHOULD REMAIN PATCHY IN NATURE AS WELL AS BRIEF WITH IT
QUICKLY DISSIPATING BY SUNRISE. WINDS WILL REMAIN ON THE LIGHT
SIDE FOR MOST OF THE DAY BEFORE TAKING ON MORE OF AN EAST
SOUTHEAST COMPONENT...WITH LAKE INFLUENCE IN THE AFTERNOON.
RODRIGUEZ
//ORD AND MDW CONFIDENCE...UPDATED 09Z...
* HIGH CONFIDENCE IN ALL FORECAST ELEMENTS.
RODRIGUEZ
//OUTLOOK FOR ORD/MDW FOR 12Z SUNDAY-12Z FRIDAY...UPDATED 00Z...
SUNDAY...CHC SHRA/TSRA ELSE VFR.
MONDAY...SLT CHC SHRA ELSE VFR.
TUESDAY THROUGH THURSDAY...VFR.
BMD
&&
.MARINE...
353 AM CDT
AS A RIDGE OF HIGH PRESSURE CONTINUES TO SHIFT EAST ACROSS THE
SOUTHERN GREAT LAKES...LIGHT FLOW PREVAILS FOR A MAJORITY OF THE
LAKE THIS MORNING. THE EXCEPTION IS FOR AREAS ACROSS FAR NORTHERN
LAKE MICHIGAN WHERE A WEAK TROUGH OF LOW PRESSURE IS SITUATED.
THIS IS HELPING FOR MORE ORGANIZED AND STRONGER WEST WINDS OF 10
TO 20 KT AND WAVES OF 3 TO 5 FT. EXPECT THIS AREA TO CONTINUE
OBSERVING THE HIGHEST WINDS/WAVES THROUGH TONIGHT AND A PORTION OF
SUNDAY...BEFORE LIGHTER FLOW IS OBSERVED ACROSS THE ENTIRE LAKE
THROUGH THE EARLY PART OF THE WEEK. AS THE PRESSURE FIELD BECOMES
MORE ORGANIZED BY THE MIDDLE PART OF THE WEEK...STRONGER SOUTHERLY
WINDS CAN BE EXPECTED.
RODRIGUEZ
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&Hazardous weather outlook, Aug 18, 3:51 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
451 AM CDT SAT AUG 18 2012
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
191000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
451 AM CDT SAT AUG 18 2012 /551 AM EDT SAT AUG 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-191000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
451 AM CDT SAT AUG 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY AFTERNOON.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-191000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
451 AM CDT SAT AUG 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER FAR NORTHERN LAKE
MICHIGAN THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE A CONTINUED SLIGHT CHANCE OF THUNDERSTORMS OVER THE
NORTHERN PORTIONS OF THE LAKE THROUGH SUNDAY MORNING.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER SOUTHERN LAKE
MICHIGAN SUNDAY AFTERNOON.
THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHERN LAKE
MICHIGAN FRIDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
KREIN
Dense Smoke, Jasper
- When
- August 18, 5:00 AM CST to 7:00 AM CST
- Where
- Jasper forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 4 indirect
- Reported by
- Newspaper
- Coordinates
- 41.023, -87.116 (the zone’s center; the record gives no point)
At least 20 vehicles were involved in three separate accidents along a two-mile stretch centered near mile marker 227 on Interstate 65. One indirect fatality and at least four indirect injuries were reported. The wrecks were attributed to smoke from a nearby farm and possibly fog reducing visibility to less than 30 feet. The interstate was closed for seven and a half hours.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, August 18, 20122 deaths · 8 injured · $836,000 · 52 kt wind · 19 events
- Lightning Strike in Minnesota, August 18, 20121 death · 4 injured · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 18, 2012$277,000 · 50 kt wind · 8 events
- Lightning Strike in Wisconsin, August 18, 2012$300,000 · 1 event
- Flash Flooding and Damaging Wind in Texas, August 18 to 19, 2012$60,000 · 50 kt wind · 10 events
- Damaging Wind in Arizona, August 18, 2012$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, August 18, 20121.75 in hail · 13 events
- Damaging Winds in Alabama, August 18, 201270 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 18, 20122 events
- Funnel Clouds in Louisiana, August 18, 20122 events
- Damaging Winds in Texas, August 18, 2012$500 · 62 kt wind · 2 events
- Flash Flood and Damaging Wind in New Mexico, August 18, 201276 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410705.